To ask you about sertraline?(61 Posts)
Posting here for traffic as slightly going out of my mind here.
Started sertraline 50mg 2 weeks ago for long term depression and anxiety. My anxiety levels are now higher than they have ever been and I'm having full blown panic attacks several times a day and through the night like I have never experienced before. (Hot flush, dizzy,nausea, feeling of being terrified and wanting out my body) The other day I lay down all day and every time I moved it kicked off a panic attack, spoke to GP who asked me to continue another few days to a week as increased anxiety is normal. Yesterday I felt able to leave the house for a walk but when I reached a busy area automatically I felt sick and faint and had to sit down in the street. Is this level of anxiety normal and likely to pass? Anyone experience this?
Gp says I can switch to citalopram if I want to but I'm wary of more meds.
I experienced similar problems with citalopram and was eventually switched to sertraline - my dosage of sertraline ended up at 150g which I found very stable.
Now weening off after 12 months on them but my experience was that for each change in dosage/type I experienced 10 days of problems.
Hang on in there and keep talking to your Gp, side effects will pass. I felt alot better going out for walks each day too
Like any meds your body has to get used to them. Or it could be simply be that Sertarilne are not right for you.
I was firstly given Fluoxetine they made me like a zombie.
Have you not been given anything for your panic attacks. I have severe panic disorder for which I take propranalol. They took a while to work, but I can't put into words how much they've changed my life.
I would go back to your GP, I have been on sertraline for a long time at various dosages, and while I remember having side effects at the start/changes of dose, nothing like what you are experiencing, and I think after 2 weeks the side effects were lessening. Maybe you need to switch for a different kind of AD?
I also take propranalol. I started those before the sertraline and noticed a huge improvement in my anxiety but started the sertraline for depression. Unfortunately all the positives of it have been undone now, although in these attacks my heart doesn't race at all (must be the propranolol) just pounds hard and I get all the other side effects.
If you're taking propranolol and sertraline and having these side effects I think you really do need to go back to the gp- I was just researching whether propranolol would be safe for me to take once baby's out (I also suffer with anxiety) and a warning came up that propranolol and sertraline can interact and cause side effects like shortness of breath, dizziness and fainting, so it's possible you're experiencing an interaction between the drugs rather than 'side effects' as such.
I've been on Sertraline since january, and it's taken more than a month for the side effects to subside. I felt sick and jittery, and it took quite a long time for me to feel like me again. I'm still massively tired, so I take it at night now.
By all means if you feel that shit after another week, go back to your doctor's.
Hope you feel better soon xxx
When I first started taking it my anxiety levels were sky high, it was horrible. It's a very common side effect. Took a few weeks to settle down, but it did. Been on it for a year now and no issues with side effects (except occasional heart burn after I take it).
I get the same side effects from all SSRI medications, it's horrible and I really sympathise.
I've completely ruled them out as a viable treatment option.
Crohnically is perfectly correct, propranalol and sertraline will potentiate each other's effects.
CrohnicallyPregnant the GP definitely looked up any interactions in a book before prescribing the sertraline so I'm confused and worried by that link
I was like this for a few days when I first started sertraline. I went back to the doctor and he gave me some diazepam until it calmed down. Worth trying?
magnum I'm seeing the doctor in a few days so I will ask about that, thanks
Huge sympathies, OP. My panic attack got worse in the first couple of weeks after I started sertraline (at 50mg). The GP told me that it's very normal with sertraline to feel worse before you feel better. This was certainly the case for me and I started feeling better shortly after.
The GP also prescribed propranalol as a short-term help until the sertraline took effect and wasn't concerned about the interaction. I didn't actually need to take it in the end.
I hope you feel much better soon!
Just wanted to say that i did have problems like this on certain brands of this drug.
Sertraline was the drug from hell for me, it made my life a misery. Go back to your GP.
The first couple of weeks taking Sertraline were horrid for me. I remember feeling suicidal and just crying a lot. I went back to my GP, who urged me to stay on it but to call him/mental health team if symptoms became worse/unbearable. It took another couple of weeks and a dosage increase for me to feel normalcy had resumed. Go back and speak to your GP, as pp have said any medication is going to take time to work. Focus on the long term. I hope you are able to find something that works for you, you have done well to venture out for a walk OP
Thank you for all the replies. I woke through the night with panic attacks and had another 4 within 30 minutes of waking today then cried (a lot) for the first time since being on them that seemed to stop the attacks. GP appointment in a couple of days and I will ask to stop them, I can't carry on this way.
This annoys me today with GPs. I found that taking a 10mg diazepam if I felt a panic attack coming on would stop it in its tracks. I used to use maybe 30 tablets in a year. Then my surgery implemented a new policy of no more benzos so instead they wanted me to go back on SSRIs all the time. SSRIs make me feel awful so now I just put up with the panic attacks when they come. I totally understand why GPs don't want people taking benzos everyday but at my surgery the blanket ban is ridiculous.
I had Sertraline when I was pregnant and hadput o a terrible, terrible time with it. I couldn't sleep at all and was really jittery. It just doesn't suit some people.
I was put on Citalopram and that was fine and helped. Normally when not pregnant I am on the major anti-depressant Venlaflaxine and that helps so much you wouldn't believe. It just cures the depression and anxiety and I have no side effects at all. Please don't dismiss meds out of hand just because of one bad experience. They can literally give you your life back and make things so much better. It is a matter of trial and error at the start finding the right one for you, but when you do it makes such a big difference.
I couldn't cope with Sertraline and it's horrible side effects. I gave up and switched to a different one.
I had this with sertraline and was swapped to citalopram. I got over the side effects of sertraline and a couple of months in I started getting heart palpitations (GP ordered an ECG at surgery that showed issues). I also got what felt like all day panic attacks, my chest hurt, my throat felt like it was closing and nothing seemed to stop it.
Switched to citalopram and once the zombie-like side effects wore off I have had no problems. I suffered with sertraline for months thinking it would get better, make sure you don't!
Are you having your BP taken on a regular basis? Have they performed a sitting/standing BP with you OP? There shouldn't be a major interaction but that is something I would like to see results of.
Some people just cannot tolerate certain SSRIs but are absolutely fine on others after an adjustment period.
polar thank you so much. I am definitely going to come off sertraline. I wasn't sure about just stopping so took half a pill today, see GP on Wednesday. I'm also getting the constant right throat feeling
I hope a switch to citalopram will help. Did you have to wean off sertraline first or a straight swap?
Please don't come off sertraline quickly. Your GP will be able to advise you the best way to slowly withdraw.
Sertraline can take 4-6 weeks to start getting benefit from, but with the severity of your side effects I'd certainly think waiting may not be a good idea, especially as you're on propanalol.
It might be worth thinking what's best to be on; something for your anxiety or something for your depression. It might be that if you get on top of your depression it would help with your anxiety.
My depression didn't respond to very well to fluoxetine, but did respond to time and counselling, which was lucky, as was the anxiety reducing as the depression did.
Having said that I'm not fully "not-depressed" I feel on the edge of it every day; like an alcoholic who is only one drink from alcoholism.
I wish you the best with whatever you decide (and god, how difficult are decisions when you're depressed!) - my only useful advice is to keep talking to your doctor; mine was great for regular telephone appts, as 'proper' ones are so pressured.
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.